Colorado, 2003

Hail in Colorado, July 13, 2003

July 13, 2003 · NWS GLD · 4 events in 2 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 13, 12:20 PM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 13, 12:20 PM MST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
120 PM MDT SUN JUL 13 2003

TONIGHT...LOW LEVEL CONVERGENCE AXIS WILL EXTEND NORTH TO SOUTH
ACROSS EASTERN CO...ALONG AND JUST WEST OF OUR ZONES. HOWEVER...WARM
MID LEVEL TEMPERATURES OF 18-20C WILL LIMIT THUNDERSTORM COVERAGE.
THIS ALSO SEEN ON MESOETA FORECAST SOUNDINGS. ISOLATED-WIDELY
SCATTERED THUNDERSTORMS DEVELOPING ACROSS EASTERN CO ALONG THE
INSTABILITY AXIS AT THIS TIME. WILL WATCH RADAR/SATELLITE TRENDS AND
MAY NEED TO INSERT 10-20 PERCENT THUNDERSTORM CHANCES ACROSS EASTERN
CO/FAR WESTERN KS/NEB ZONES DURING THE EVENING HOURS.

MON...PRE=FRONTAL TROUGH AND COOL FRONT SWEEP ACROSS THE ZONES IN
THE MORNING. WARM MID LEVEL TEMPERATURES NEAR 16C AND LIMITED
LOW/MID LEVEL MOISTURE EXPECTED TO PREVENT THUNDERSTORM INITIATION
WITH BOUNDARY PASSAGE. MID LEVEL TEMPERATURES COOL IN THE AFTERNOON
BUT BY THAT TIME THE BOUNDARY AND DEEPER MOISTURE POOLING ALONG THE
BOUNDARY WILL BE SOUTH OF OUR ZONES...SO WILL KEEP IT DRY. PREFER
WARMER ETA MOS HIGHS OVER COOLER NGM/GFS MOS.

TUE...LOW/MID LEVEL THETA-E RIDGE AXES AND LOW LEVEL CONVERGENCE
WILL BE WEST OF OUR ZONES...SO IT SHOULD BE DRY HERE. PLUS...MID
LEVEL TEMPERATURES WILL BE IN THE 14-16C RANGE...SO NEGATIVE
BUOYANCE LOOKS LIKE TOO MUCH TO OVERCOME. ETA/NGM/GFS GUIDANCE HIGHS
LOOK TOO COOL BASED ON STRENGTH OF RIDGING ALOFT AND FORECAST 850 MB
TEMPERATURES.

WED...BROAD SCALE 594 DEKAMETER 500 MB RIDGE WILL DOMINATE THE
ROCKIES AND PLAINS STATES. WARM MID LEVEL TEMPERATURES AND LIMITED
LOW LEVEL CONVERGENCE WILL INHIBIT THUNDERSTORM INITIATION...SO WILL
REMAIN DRY. GFS HIGHS LOOK TOO COOL PER 850 MB TEMPERATURES NEAR 31C.

THU-SUN...13/00Z GFS RUN LIKELY BREAKING DOWN THE CENTRAL PLAINS
UPPER RIDGE TOO QUICKLY (AS IS ITS TENDENCY). PREFER THE 12/00Z RUN.
THUNDERSTORMS CHANCES LOOK MINIMAL WITH WARM MID LEVEL TEMPERATURES
AND LIMITED LOW/MID LEVEL MOISTURE. GFS LOOKS TO BE TOO COOL FOR
HIGH TEMPERATURES...ESPECIALLY FRI/SAT/SUN...BASED ON EXPECTED
STRENGTH OF UPPER RIDGING.

.GLD...NONE.

SR
Hazardous weather outlook, Jul 13, 9:39 AM MST, 5 hours 13 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1039 AM MDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE AND A WEAK SURFACE BOUNDARY WILL MOVE
ACROSS THE TRI STATE REGION LATE THIS AFTERNOON AND EVENING. A FEW
THUNDERSTORMS COULD DEVELOP IN EASTERN COLORADO WHERE THE BEST MID
LEVEL MOISTURE IS LOCATED. THE FEW THUNDERSTORMS THAT DO DEVELOP ARE
NOT EXPECTED TO BE SEVERE. THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL MOVE ACROSS THE TRI-STATE AREA MONDAY NIGHT.
WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE NEAR THE FRONT.
HOWEVER...SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

FS

The radar

The Goodland radar (KGLD), 106 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Kit Carson

When
July 13, 2:52 PM MST
Where
Kit Carson County, 13 mi SE of Flagler
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.167, -102.900

Hail, Kit Carson

When
July 13, 3:05 PM MST
Where
Kit Carson County, 14 mi SE of Flagler
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.150, -102.883

Hail, Kit Carson

When
July 13, 3:18 PM MST
Where
Kit Carson County, 12 mi S of Seibert
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.133, -102.883

Hail, Cheyenne

When
July 13, 4:09 PM MST
Where
Cheyenne County, 5 mi NE of Wild Horse
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.867, -102.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370216, 5370217, 5370218, 5370219.